Flash Flood, New Castle
- When
- June 14, 11:25 PM EST to June 15, 5:21 AM EST
- Where
- New Castle County, Northwest Portion
- Reported by
- NEWSPAPER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain caused flash flooding along the Little Mill Creek in Elsmere. More than two dozen people who lived along Kirkwood Highway were rescued from flooded homes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with heavy rain caused flash flooding along the Little Mill Creek in Elsmere. More than two dozen people who lived along Kirkwood Highway were rescued from flooded homes. Many basements flooded and some homes had water entering their ground floor. Flooding was concentrated on Hazel Avenue and Kirkwood Highway which was closed. The roadway reopened at 3 a.m. EDT. Rescues from stalled vehicles began around 1230 a.m. EDT on the 15th. Three businesses in Elsmere were also flooded. Doppler Radar storm total estimates averaged between 1.5 and 2.0 inches, most of which fell within two hours. In addition to the Little Mill Creek, flooding also occurred along the Chestnut Run, Christina River and Red Clay Creek. The Christina River at Coochs Bridge was above its 10.5 foot flood stage between 2 a.m. and 621 a.m. EDT on the 15th. It crested at 11.00 feet at 315 a.m. EDT. The Red Clay Creek at Stanton was above its 15 foot flood stage from 1244 a.m. through 148 a.m. EDT on the 15th. It crested at 15.74 feet at 115 a.m. EDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 14, 3:15 PM EST, 8 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 PM EDT MON JUN 14 2004 AT 400 PM, CONVECTION CONTINUED TO STREAM UP FROM WEST VIRGINIA AND NORTHERN VIRGINIA. THE CONVECTIVE ACTIVITY HAS BEEN DEVELOPING IN A POOL OF 70 PLUS DEW POINT TEMPS. BASED ON THE TRAJECTORY OF THE MOISTURE IT LOOKS AS THOUGH THE MOST LIKELY LOCATIONS TO RECEIVE ANY PRECIP IN OUR FORECAST AREA THIS EVENING ARE OUR CENTRAL COUNTIES. MEANWHILE, THERE WAS AN IMPRESSIVE CONVECTIVE COMPLEX MOVING ACROSS EASTERN MICHIGAN AND NORTHWESTERN OHIO. THE LOWER END OF THAT COMPLEX MAY BRUSH ACROSS OUR NORTHERN COUNTIES AROUND 11 OCLOCK OR SO. WITH THE PRECIP BUILDING UP FROM THE SOUTHWEST AND THE APPROACHING GREAT LAKES COMPLEX WELL SIMPLY MENTION SCATTERED SHOWERS AND TSTMS FOR ALL OF OUR COUNTIES FOR TONIGHT. WITH REMNANT BOUNDARIES LYING ABOUT ON TUESDAY, ALONG WITH A FAIR AMOUNT OF SUNSHINE TO DESTABILIZE THINGS, WELL KEEP THE CHANCE POPS EVERYWHERE. A WEAK FRONT DROPPING DOWN FROM THE NORTH SHOULD WASH OUT OVER OUR FORECAST AREA EITHER LATE ON TUESDAY NIGHT OR EARLY ON WEDNESDAY. WELL KEEP CHANCE POPS THROUGH TUESDAY NIGHT AND INTO EARLY WEDNESDAY MORNING FOR OUR CENTRAL AND SOUTHERN COUNTIES. FOR WEDNESDAY ENOUGH OF A CAP MAY DEVELOP TO PREVENT ANY SHOWERS OR TSTMS FROM FORMING. IT APPEARS AS THOUGH WE WONT SEE ANY PRECIP ON WEDNESDAY NIGHT OR EARLY THURSDAY EITHER. IN THE EXTENDED PERIOD WELL GO WITH THE TIMING OF THE FRONTS FOR LATE ON THURSDAY AND EARLY ON SUNDAY. OF COURSE AS THE MID AND UPPER FLOW BECOMES MORE ZONAL THAT TIMING IS SUBJECT TO CHANGE. - IOVINO && .MARINE...WE HAVE ALREADY ISSUED A SMALL CRAFT ADVY FOR THE NRN PTN OF THE WATERS FM LITTLE EGG N TO SANDY HOOK NJ AND THIS WL CONT...AS WAVES OF 4 FT CUD INCRS A BIT TO 5 FT LATER TNGT AND INTO TUE. 12Z WAVEWATCH HAS CONTINUED WITH THE 4 FT SEAS AT BUOY 44009 FOR TONIGHT AND INTO TUE, BUT WITH A SLIGHTLY LONGER FETCH, 5 FT ACROSS THE NORTHERN WATERS IN NOT UNREACHABLE. THIS SHUD BLEND WELL WITH ADJACENT MARINE SITES. && .AVIATION...MVFR OVC STRATOCU WAS BCMG BKN ACRS THE WCNTRL ZONES AND WAS SCT S...AS MANY AREAS THERE WERE BCMG VFR. MORE OF THE CNTRL ZONES AND SOME NRN AREAS CUD BCM BKN-SCT LATER THIS AFTN AS CLD BASES CONT TO RISE. THIS WAS OCCURRING IN THE WAKE OF THE S/WV THAT MOVD THRU THIS MRNG. NEXT IN THE SERIES WL APCH TNGT, SO WUD XPCT SC CIGS TO REDVLP/CONT TNGT AND LWR INTO THE MVFR RANGE, ALG WITH SOME MVFR FOG WITH FAIRLY HI SFC DPTS. WL ALSO INCLUDE CHC RW AS THE ENERGY FM THE VERY ACTIVE MCS IN THE NRN OHIO VLY WL BE MOVG THRU. CUD BE A SIMILAR STORY TUE WITH BKN-OVC CONDS ERY RAISING TO SCT-BKN CONDS IN THE AFTN, WITH SCT RW BCMG SCT/NMRS RW/TRW IN THE VCNTY OF THE APCHG SFC FNT. && .PRELIMINARY POINT TEMPS/POPS... MPO 60 79 60 82 / 40 30 10 20 ABE 63 84 63 87 / 40 30 30 20 RDG 64 84 64 87 / 40 30 30 20 PHL 71 85 71 88 / 40 30 30 30 12N 61 82 61 85 / 40 30 10 20 SMQ 65 85 65 88 / 40 30 30 30 TTN 67 85 67 88 / 40 30 30 30 MIV 66 83 66 86 / 40 30 30 30 N55 66 77 66 79 / 40 30 30 30 ACY 66 82 66 85 / 40 30 30 30 ILG 68 85 68 88 / 40 30 30 30 DOV 67 82 67 84 / 40 30 30 30 GED 67 82 67 85 / 40 30 30 30 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO LITTLE EGG INLET NJ. MARINE/DEL BAY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 434 AM EDT MON JUN 14 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-151100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 434 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS MAINTAINED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. VERY HEAVY DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... THE STORM PREDICTION CENTER HAS MAINTAINED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH THE OUTLOOK PERIOD. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 733 PM EDT MON JUN 14 2004 DEZ001-MDZ008-PAZ067-070-150420- CECIL MD-CHESTER PA-DELAWARE PA-NEW CASTLE DE- 733 PM EDT MON JUN 14 2004 AT 730 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG THE SOUTHEAST PENNSYLVANIA-NORTHEAST MARYLAND BORDER. THESE SHOWERS ARE MOVING EAST NORTHEAST AT 15 TO 20 MILES AN HOUR AND WILL EFFECT PORTIONS OF CHESTER AND DELAWARE COUNTIES IN PENNSYLVANIA, CECIL COUNTY IN NORTHEAST MARYLAND, AND NEW CASTLE COUNTY IN NORTHERN DELAWARE. VERY HEAVY RAIN HAS FALLEN FROM THESE SHOWERS TO OUR WEST AND AMOUNTS OF 1 TO 2 INCHES MAY AFFECT OUR AREA BY MIDNIGHT. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. RPW/RS/LJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1045 PM EDT MON JUN 14 2004 DEZ001-MDZ008-NJZ016>019-PAZ067>071-150531- BUCKS PA-CAMDEN NJ-CECIL MD-CHESTER PA-DELAWARE PA-GLOUCESTER NJ- MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA-SALEM NJ- 1045 PM EDT MON JUN 14 2004 AT 1040 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS OVER SOUTHEASTERN PENNSYLVANIA. THESE SHOWERS ARE MOVING EAST AT 25 TO 30 MILES AN HOUR AND WILL EFFECT THE AREA UNTIL AROUND OR SHORTLY AFTER MIDNIGHT. VERY HEAVY RAIN ALONG WITH DANGEROUS CLOUD TO GROUD LIGHTNING WILL ACCOMPANY SOME OF THESE STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY FALL IN SOME REGIONS...POSSIBLY PRODUCING FLOODING IN AREAS OF POOR DRAINAGE. PONDING ON ROADWAYS WILL DEFINITELY BE A PROBLEM...SO IF YOU ENCOUNTER HEAVY RAIN...SLOW DOWN AND LEAVE PLENTY OF ROOM BETWEEN VEHICLES. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. RPW
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408070.